Explains what tardive dyskinesia is, what causes it and what you can do to manage it.
The main sign of tardive dyskinesia (TD) is making movements which:
"I had neck stiffness for two weeks and then developed a twitch in my right arm. This quickly developed into both arms cramping regularly. My arm would cramp and spasm and my thumb would end up touching my shoulder."
TD can cause:
"My leg kept flexing at the knee in quite a big gesture and I had no control of it whatsoever. I also developed a slight tremor in my hands and arms which I still have to this day."
If you have a diagnosis of schizophrenia, you may have experienced unusual movements before taking any medication, including moving your legs and arms a lot or being restless. This might make it hard to recognise or pick out the symptoms of TD.
"It made me feel stupid and very depressed. It was funny sometimes, however it soon became painful. I didn't want to go outside as I felt embarrassed."
Noticing signs of TD early can be really important for reducing the chance of it continuing. If you are taking antipsychotic drugs and are experiencing any of these signs, it's important to speak to a doctor as soon as possible – even if the symptoms seem mild, or you're not sure what they are.
This information was published in April 2018. We will revise it in 2021.
Need more support with this issue? Our helplines are here for you.
Need the references and evidence sheet for this page? Contact our publishing team.
Want to reproduce content from this page? See our page on permissions and licensing.